Thunderstorm Wind, Emmons
- When
- July 23, 7:54 PM CST to 7:57 PM CST
- Where
- Emmons County, 3.11 mi SSW of Temvik
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.330, -100.280
Thunderstorms developed as a weak cold front dropped through southern North Dakota. Some of the storms became severe, producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed as a weak cold front dropped through southern North Dakota. Some of the storms became severe, producing strong wind gusts. The strongest reported wind gusts were estimated at 70 mph, which occurred near Green Lake in McIntosh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 5:43 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 643 PM CDT Fri Jul 23 2021 .UPDATE... Issued at 630 PM CDT Fri Jul 23 2021 Weak cold frontal boundary continues working across the southeastern forecast area. While a little more agitated cu, along with initial radar returns, has been developing in the Hettinger, Adams, Grant, and western Sioux county area, the strongest storms have remained further south in South Dakota. Question still remain in regards to exactly how far north storms will develop. CAMs are pretty consistent though in bringing convection through the southern tier or two of counties through the evening. Strong instability and shear is present in that area, so if storms are able to get going, large hail and damaging winds are likely. && .SHORT TERM...(This evening through Saturday) Issued at 232 PM CDT Fri Jul 23 2021 Thunderstorm threat remains through tonight, although the severe weather threat may be shifting. A weak cold front will continue to move south and eastward through tonight. So far along this front has been only weak elevated thunderstorms as instability is somewhat low today. Further south and east, instability and dewpoints are a bit higher, with better shear also available, and only a little bit a capping. SPC has shifted the marginal and slight risk into these areas for the severe weather threat through tonight. Although shear is still favorable, the location of the upper level jet stream is not. So overall the threat tonight remains conditional on if the weak front can provide enough lift to produce a few stronger storms that are not too elevated. With high DCAPE and just enough hail growth zone cape, wind up to 70 mph and ping pong ball sized hail are still possible through the evening if any severe storms can develop. Storms look to diminish or move out of the area around midnight, with northwest winds going on a diminishing trend. With clearing skies, overnight lows in the 50s and 60s are expected. Saturday then looks to see post frontal conditions, although only a slight cool down is anticipated. Generally highs on Saturday will be in the low 80s across the north and low 90s across the south. Breezy northwest winds may also be found on Saturday, mainly in the north and east. An abundance of dry air will move in with this northwest flow, providing for some very low RH values on Saturday afternoon. The lowest RH looks to be found in the southwest, although most areas will see low values in the teens and 20s, except across the north. Current forecast just falls short of critical fire weather danger criteria, thus no highlights at this point. It would still not be the best day for outdoor burning on Saturday. .LONG TERM...(Saturday night through Friday) Issued at 232 PM CDT Fri Jul 23 2021 Overall look for hot temperatures with limited chances for precipitation through the extended period. Temperatures return into the mid 80s to mid 90s on Sunday. Southerly flow may bring some increased moisture, and set up a weak boundary across the south. This combined with a favorable jet may bring a thunderstorms Sunday afternoon through the night. Monday and Tuesday then sees another upper level ridge build back into the region. The result will be the return of hot temperatures near 100 and mainly dry conditions. Lower RH values in the west could also provide for some increase fire weather danger, although winds look to be light each day. Mid to late next week the ridge may break down slightly, with perhaps only slightly cooler yet still warm temperatures expected. Increasing dewpoints may improve RH values in the afternoon. They could also bring some increased instability to the region. Weak disturbance in the flattening ridge will provide for some isolated to perhaps scattered thunderstorm activity each day, although confidence in timing, location, and strength at this point is only low to moderate. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 630 PM CDT Fri Jul 23 2021 VFR ceilings and visibilities are expected at all TAF sites through the forecast period. Presently, a cold frontal boundary continues working to the southeast through the area. At this time, it looks like thunderstorms are more likely to remain south of all TAF sites thus refrained from mentioning VCTS. That said, a stray thunderstorm or two for KJMS or KBIS is not completely out of the question and could result in briefing reductions in visibility and/or ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Telken SHORT TERM...Anglin LONG TERM...Anglin AVIATION...Telken
Hazardous Weather Outlook National Weather Service Bismarck ND 718 PM CDT Fri Jul 23 2021 NDZ001>005-009>012-017-018-031-032-250030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-McKenzie-Dunn-Golden Valley-Billings- 718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ013-019>023-025-033>037-040-041-043-250030- Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Bowman- 718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible this evening. A few storms may be strong or possibly severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NDZ042-044>048-050-051-250030- Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible this evening. A few storms may be strong to severe with hail up to ping pong ball size and damaging winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Bismarck ND
726 PM CDT Fri Jul 23 2021
NDZ042-045-240115-
Grant ND-Sioux ND-
726 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/...
At 726 PM CDT/626 PM MDT/, a strong thunderstorm was located 7 miles
northwest of Keldron, or 14 miles northeast of Lemmon, moving
southeast at 25 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Morristown.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for south central and southwestern North Dakota.
LAT...LON 4601 10200 4604 10200 4614 10190 4601 10126
4594 10137 4594 10187
TIME...MOT...LOC 0026Z 300DEG 23KT 4602 10188
TelkenSpecial Weather Statement
National Weather Service Bismarck ND
833 PM CDT Fri Jul 23 2021
NDZ034-045-046-240215-
Sioux ND-Morton ND-Emmons ND-
833 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...EASTERN
MORTON AND CENTRAL EMMONS COUNTIES UNTIL 915 PM CDT...
At 833 PM CDT, strong thunderstorms were clustered 7 miles east of
Prairie Knights Resort, or 12 miles west of Linton, moving east at 35
mph.
Nickel size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Linton, Strasburg, Cannon Ball, Prairie Knights Resort, Temvik and
Beaver Bay Recreation Area.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern North Dakota.
LAT...LON 4615 10078 4645 10077 4648 9992 4629 9992
4628 9989 4607 9990
TIME...MOT...LOC 0133Z 267DEG 28KT 4625 10049
TelkenThe Bismarck radar (KBIS), 61 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
4 thunderstorm wind. Local standard time, as filed.
A large cottonwood tree broke over onto a road.
A COOP Observer estimated thunderstorm wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973947, 973948, 973949, 973950.